Graphs and Combinatorics

, Volume 31, Issue 6, pp 1985–1991

Rainbow Numbers for Graphs Containing Small Cycles

Original Paper


For a given graph \(H\) and \(n \ge 1,\) let \(f(n, H)\) denote the maximum number \(m\) for which it is possible to colour the edges of the complete graph \(K_n\) with \(m\) colours in such a way that each subgraph \(H\) in \(K_n\) has at least two edges of the same colour. Equivalently, any edge-colouring of \(K_n\) with at least \(rb(n,H)=f(n,H) + 1\) colours contains a rainbow copy of \(H.\) The numbers \(f(n,H)\) and \(rb(K_n,H)\) are called anti-ramsey numbers and rainbow numbers, respectively. In this paper we will classify the rainbow number for a given graph \(H\) with respect to its cyclomatic number. Let \(H\) be a graph of order \(p \ge 4\) and cyclomatic number \(v(H) \ge 2.\) Then \(rb(K_n, H)\) cannot be bounded from above by a function which is linear in \(n.\) If \(H\) has cyclomatic number \(v(H) = 1,\) then \(rb(K_n, H)\) is linear in \(n.\) Moreover, we will compute all rainbow numbers for the bull \(B,\) which is the unique graph with \(5\) vertices and degree sequence \((1,1,2,3,3)\).


Rainbow colouring Rainbow number Anti-ramsey number Turán number 

Copyright information

© Springer Japan 2015

Authors and Affiliations

  1. 1.Institut für Diskrete Mathematik und AlgebraTechnische Universität Bergakademie FreibergFreibergGermany
  2. 2.Institute of MathematicsP.J. Šafárik University in KošiceKosiceSlovakia

Personalised recommendations